Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Wilmington, NC

April 28, 2000Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 28, 2000, 4:52 PM EDT for Robeson County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2000, 4:52 PM EDT (20:52 UTC)
Expired
Apr 28, 2000, 5:30 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:55 PM EDTHail 0.75Red Spgs, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS52 KILM 282052
SVRILM
NCC155-282130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
452 PM EDT FRI APR 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER RED SPRINGS...OR ABOUT 13
  MILES SOUTH OF RAEFORD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BUIE AT 455 PM EDT
  RENNERT AT 500 PM EDT
  ST. PAULS AT 515 PM EDT
  BARKER TEN MILE AT 520 PM EDT

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:50 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 28, 1:50 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT FRI APR 28 2000

CONDITIONS SET UP FOR GOOD SHOT AT TRW THROUGH THIS EVE. UPR LO
DRIFTING ACROSS NWRN SC/SWRN NC TO PUSH E OVER THE CWFA LATER
INCREASING LIFT. LFQ OF H3 JET IN FAVORABLE POSITION TO FURTHER
ENHANCE CONVERGENCE. APPROACHING COLD POOL ALOFT & SLIGHT WARMING
FROM NEARBY BINOVC WILL ALLOW FURTHER DESTABILIZATION OF ALREADY
SLIGHTLY UNSTABLE AIRMASS (MAPS SOUNDINGS SHOW -2/-3 LI). CAPES
AT OR APPROACHING 1000J/KG. GOOD LO-LVL WIND FIELDS (KLTX VWP SHOWS
40KT AT 5K) W/ MAINLY UNIDIRECTIONAL FLOW. WET BULB ZEROES UNDER
9K FT. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT. KLTX 88D SHOWS SCT
RW/TRW ALREADY POPPING UP OVER MUCH OF AREA. WILL CARRY HI CHC/LIKELY
POPS IN AN EVE PERIOD W/ A DECREASING OVRNGT TREND.

UPR FLOW ON THE PROGRESSIVE SIDE THIS PERIOD AS UPR RIDGE SLIDES E
IN RESPONSE TO DEEPENING TROF OUT W. TROF LAGS BEHIND PASSING UPR
LO...NOT MOVING OFF CST TIL SAT NGT. NEXT DECENT VORT PASSES S OF
AREA LATE TNGT W/ CHANNELED VORT MOVING OVRHD LATE SAT. COLDEST AIR
ALOFT (-22 H5 TEMP) & WEAK OMEGA W/ VORT WILL HELP KICK OFF A FEW
RW/TRW TMRW & WILL CARRY A SMALL POP. MOISTURE DECREASES SAT NGT/SUN
AS HI PRES BEGINS TO BUILD IN IN EARNEST. ALL TEMP GUIDANCE IN GOOD
AGREEMENT & WILL FOLLOW.

EFP: SFC HI PRES MOVES OUT ON MON THEN CDFNT PASSES TUE. WILL
INCLUDE POPS THEN. HI PRES MOVES BACK IN WED.

CWF: OCCASIONAL COASTAL REPORTS SHOWING WINDS AOA 20KT. MOST PLACES
15-20KT. NOT A GREAT DEAL OF PRES GRAD AROUND THE SFC LO OR
ADJOINING CDFNT. NOT MUCH CAA W/ THIS SYSTEM EITHER. GUIDANCE KEEPS
WINDS BELOW CRITERIA THRU THE PERIOD. WINDS SHIFT TO NW AFT FROPA
TNGT THEN FLOP BETWEEN N AND NW STARTING TMRW AFTN W/ HI PRES
APPROACHING.

PRELIMINARY CCF...
ILM BU 051/069 050/076 052 630
FLO BU 052/072 048/080 049 520
MYR BU 053/069 052/075 052 620

.ILM...NONE.

LGE

In the hours before

Local storm report, Apr 28, 3:19 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
319 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....0

0317 PM    NR BLADENBORO             NC   .88 INCH HAIL
04/28/00   BLADEN                         NICKEL SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGER

DL
Local storm report, Apr 28, 3:42 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
342 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BUG HILL                  NC   .75 INCH HAIL
04/28/00   COLUMBUS                       NICKEL SIZE HAIL REPORTED
                                          BY THE NAKINA RESCUE SQUAD

DL
Local storm report, Apr 28, 4:21 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
421 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    NR ROWAN                  NC   .75 INCH HAIL
04/28/00   BLADEN                         TRAINED SPOTTER REPORTED
                                          DIME SIZE HAIL COVERING THE
                                          GROUND

DL
Local storm report, Apr 28, 4:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
424 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    NR WINNABOW               NC   .75 INCH HAIL
04/28/00   BRUNSWICK                      TRAINED SPOTTER REPORTED
                                          DIME SIZE HAIL

DL
Local storm report, Apr 28, 4:27 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
427 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    NR LELAND                 NC   1.00 INCH HAIL
04/28/00   BRUNSWICK                      TRAINED SPOTTER REPORTED
                                          QUARTER SIZE HAIL

DL
Local storm report, Apr 28, 4:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
432 PM EDT FRI APR 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....i

0427 PM    NR MYRTLE GROVE           NC   .88 INCH HAIL
04/28/00   NEW HANOVER                    NICKEL SIZE HAIL REPORTED
                                          BY FIRE DEPARTMENT

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:17 PM EDTSevere Thunderstorm WarningILMRobeson43 min
Apr 28, 2:54 PM EDTSevere Thunderstorm WarningILMColumbus36 min
Apr 28, 3:05 PM EDTSevere Thunderstorm WarningILMBladen55 min
Apr 28, 3:37 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus38 min
Apr 28, 3:58 PM EDTSevere Thunderstorm WarningILMPender62 min
Apr 28, 3:59 PM EDTSevere Thunderstorm WarningILMBrunswick46 min
Apr 28, 4:03 PM EDTSevere Thunderstorm WarningILMBladen27 min
Apr 28, 4:14 PM EDTSevere Thunderstorm WarningILMNew Hanover46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.